Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 251, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2001, 5:24 AM CDT for Lincoln County, Lyon County, Minnesota; Brookings County, South Dakota. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 5:24 AM CDT (10:24 UTC)
- Expired
- Jun 18, 2001, 6:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lincoln County, MN, Lyon County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:40 AM CDT | Hail 1 | Ivanhoe, MN | |
| Jun 18, 5:43 AM CDT | Hail 0.75 | Arco, MN | |
| Jun 18, 5:51 AM CDT | Hail 0.75 | Marshall, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 5:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
187 WUUS53 KFSD 181024 SVRFSD MNC081-083-SDC011-181130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 524 AM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA LINCOLN COUNTY IN SOUTHWEST MINNESOTA LYON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 630 AM CDT * AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF WHITE...OR ABOUT 7 MILES EAST OF BROOKINGS...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IVANHOE...ARCO AROUND 545 AM CDT TAUNTON AROUND 555 AM CDT MINNEOTA AROUND 600 AM CDT GHENT...MARSHALL AROUND 605 AM CDT COTTONWOOD AROUND 615 AM CDT THIS EXTENDS THE PREVIOUS WARNING FOR EASTERN SECTIONS OF BROOKINGS COUNTY. THIS STORM HAS A HISTORY OF PRODUCING VERY LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4440 9675 4423 9666 4452 9533 4478 9546
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:34 AM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 18, 2:34 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 230 AM CDT SUN JUN 17 2001 SLS FOR SVR TSTM WATCH 439 AND 441 ISSUED IN FIRST TWO HOURS OF THE SHIFT. BOTH ETA AND AVN SUGGEST THAT AFT THIS MRNGS SVR WEATHER PASSES...TIMING OF LO/FRONT WILL BE CRITICAL TODAY/THIS EVENING WITH POPS...POSITION...AND SVR WX RISK. ETA SLOWER THAN AVN...AND IF ONE WERE TO FOLLOW ETA QUITE A BIT OF SD WOULD BE A CONCERN FOR MDT RISK OF SVR WX THIS AFTN. HOWEVER...PAST WEEK OR SO TIMING OF AVN HAS BEEN MUCH BETTER AND PREFER TO CENTER THE FCST OF SVR WX THREAT FOR SW MN AND NW IA. MDLS SUGGEST MOISTURE WILL BE SOMEWHAT LACKING AS DRY AIR AT THE MID LEVELS ENTERS THE CWA WITH SW FLOW...ESPECIALLY FOR SWRN CWA. WILL LIKELY GO HIR POPS N OF I-90 AND SERN SERN CWA. FOR REST OF THE CWA...CAP AND BAD TIMING OF CONVERGENCE WILL LIKELY ONLY PUT A 20 POP FOR THE AFTN AND/OR EVE. WITH MDT RISK BY SPC...IF TIME ALLOWS WILL ISSUE A SVR WX OUTLOOK AROUND 4 TO 5 AM. HOWEVER...WITH A LEAN TOWARD AVN SOLN HAVE OPTED TO ONLY INCLUDE ONLY SW MN/NW IA IN THE OUTLOOK ATTM. THE DAY CREW CAN TAKE ANOTHER LOOK AT FINE TUNE WITH THE 11 AM SIG WX OUTLOOK. FOR LATER PERIODS...WILL NOT MAKE TOO MANY DRAMATIC CHANGES AS TIME A LIMITED RESOURCE TONIGHT. TIME TO GO WITH SVR WX IN THE CWA. DEJA VU. .FSD...NONE B RUBY
In the hours before
Special weather statement, Jun 18, 3:59 AM CDT, 1 hour 25 minutes before
SDZ057>061-180930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 359 AM CDT MON JUN 18 2001 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA... SEVERE THUNDERSTORMS WATCH 439 HAS BEEN CANCELLED FOR COUNTIES ALONG INTERSTATE 90 FROM CHAMBERLAIN TO MONTROSE. COUNTIES NO LONGER IN THE WATCH INCLUDE... BRULE...AURORA...DAVISON...HANSON...AND MCCOOK IN SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA.
Special weather statement, Jun 18, 4:45 AM CDT, 39 minutes before
IAZ002-003-013-014-021-022-031-032-MNZ081-089-090-181600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 445 AM CDT MON JUN 18 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER HAS ISSUED A MODERATE RISK OF SEVERE WEATHER FOR PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. INCREASINGLY SOUTHERLY LOW LEVEL FLOW OF WARM MOIST AIR AND COOLING ALOFT WILL CREATE A VERY UNSTABLE ATMOSPHERE. A COLD FRONT IS EXPECTED TO MOVE SOUTHEAST ACROSS THE AREA DURING THE AFTERNOON AND EVENING...WHICH SHOULD ALLOW FOR THUNDERSTORM DEVELOPMENT IN THE AFTERNOON DESPITE A STRONG CAP. WITH SUPERCELL THUNDERSTORMS EXPECTED TO DEVELOP...VERY LARGE HAIL... DAMAGING WINDS...AND A FEW TORNADOS WILL BE THE SEVERE WEATHER THREAT. THE NATIONAL WEATHER SERVICE IN SIOUX FALLS WILL ISSUE A SIGNIFICANT WEATHER OUTLOOK AROUND 11 AM. THIS 11 AM OUTLOOK WILL BETTER DEFINE THE TIjMING AND COVERAGE OF RISK FOR SEVERE WEATHER. BR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:39 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 36 min |
| Jun 18, 3:09 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 51 min |
| Jun 18, 4:29 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 31 min |
| Jun 18, 4:38 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 22 min |
| Jun 18, 4:51 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 39 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.